Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

August 16, 2021Butler County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 16, 2021, 4:53 PM CDT for Butler County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 4:53 PM CDT (21:53 UTC)
Expired
Aug 16, 2021, 5:30 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Hail
0.25 in
Wind
55

County Butler County, KS

The radar

The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WWUS83 KICT 162153
SPSICT

Special Weather Statement
National Weather Service Wichita KS
453 PM CDT Mon Aug 16 2021
 
KSZ069-070-162230-
Butler KS-Greenwood KS-
453 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northeastern Butler
and west central Greenwood Counties through 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Eureka, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Rosalia.

This includes Interstate 35 near Mile Marker 85.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3771 9647 3771 9657 3797 9674 3799 9640
TIME...MOT...LOC 2152Z 173DEG 12KT 3783 9655 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

MCGUIRE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 16, 3:15 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 16, 3:15 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
315 PM CDT Mon Aug 16 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 313 PM CDT Mon Aug 16 2021

Forecast highlights the next 7 days:

* Periodic thunderstorm chances through Saturday.

* Near normal temperatures the next several days, with a possible
  return to above normal temperatures by late weekend or early next
  week.

As seen via satellite and radar, an MCV continues to rotate south
across the area brining pulse thunderstorms to parts of south
central and southeast KS at this hour.  Satellite trends continue to
show an increasingly agitated Cu field, especially along and east of
the KS-turnpike. SPC mesoanalysis shows this area nearly uncapped
with 2000 J/kg MLCAPE. Like yesterday, adequate shear appears to be
the biggest limiting factor for robust storms for most of the area
today. So thinking the main threat is dime to quarter sized hail
with wind gusts of 50-60mph as storms may not be able to support
themselves very long. However, our western and southern fringe
counties are progged to get in on around 20-30kts of effective wind
shear throughout the period so thinking storms here have the best
chance of persisting, with isolated quarter to half dollar size hail
possible. Additionally, slower storm motions and higher precipitable
waters will support pockets of intense rain rates.

As far as storm coverage, thinking by evening subsidence will start
to set in across central KS where as upper level wave moves past.
However, ahead of the upper wave and with added lift from the MCV,
expect more coverage over south central and southeast KS. Given
these trends, added pops to southeast KS through remainder of
afternoon and early evening and tapered down pops a shave across
central KS.

Will keep some slight chance PoPs for Tuesday-Tuesday evening,
mainly over southeast KS in vicinity of the departing upper wave and
associated cooler temperatures aloft. However, despite large scale
subsidence on the back side of the departing wave, cannot completely
rule out a stray storm further west across central KS amidst a
strongly unstable and weakly capped airmass. Combination of deep
layer shear and instability will favor a threat of strong to
marginally severe storms, along with pockets of intense rainfall
rates.

Storm chances should decrease even more for Wednesday, although
still cannot rule out a stray storm or two across southeast Kansas
in vicinity of weak upper forcing amidst a continued unstable and
weakly capped airmass.

.LONG TERM...(Thursday through Tuesday)
Issued at 313 PM CDT Mon Aug 16 2021

An unseasonably strong upper wave approaching from the west and an
associated cold front will be the focus for thunderstorm chances
Thursday late afternoon through Saturday night. Combination of
increasing flow aloft and deep forcing could support a slight uptick
in severe chances, especially Thursday evening through Friday
evening. Also, hefty precipitable waters could support locally very
heavy rainfall.

Deterministic and ensemble consensus supports the frontal zone
gradually washing out and retreating northward toward late weekend,
with rising heights/thickness in its wake. This should support a
good chance for temperatures climbing mostly above normal by late
weekend or early next week, with lower rain/storm chances through at
least Tuesday or next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1232 PM CDT Mon Aug 16 2021

VFR conditions expected across most of central KS while diurnally
driven sct MVFR cigs will be possible across south central and
southeast KS. Current cumulus development has been between sct015
and sct025. Main change since previous forecast is to focus
afternoon convective coverage more so across south central and
southeast Kansas. An isolated storm may still be possible across
central KS early, but thinking the best chances are now across
southern KS.

Inserted VCTS this afternoon across southern KS sites for this
chance as a few storm attempts have already noted, as an MCV
rotates through the area ahead of the better lift arriving this
afternoon. Expect reduced flight categories should TSRA arrive.
Will amend for TSRA as needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  90  70  92 /  30  20  20  10
Hutchinson      67  90  69  92 /  20  20  20  10
Newton          67  89  69  90 /  30  20  20  10
ElDorado        68  88  69  90 /  30  20  20  10
Winfield-KWLD   68  90  70  92 /  30  20  20  20
Russell         67  92  69  93 /  10  10  10   0
Great Bend      66  90  68  89 /  10  10  10   0
Salina          68  91  70  92 /  20  10  10  10
McPherson       67  91  68  90 /  20  20  20  10
Coffeyville     69  88  70  90 /  30  20  20  20
Chanute         69  88  69  89 /  30  20  20  20
Iola            68  88  69  88 /  30  20  20  20
Parsons-KPPF    68  88  69  90 /  30  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK/KMB
LONG TERM...ADK
AVIATION...KMB
Hazardous weather outlook, Aug 16, 4:22 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
422 PM CDT Mon Aug 16 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
422 PM CDT Mon Aug 16 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Hit-or-miss thunderstorms will impact mainly the southeast quarter
of Kansas through the evening. The strongest storms will be capable
of pea to dime size hail, 55 mph winds, and torrential rainfall,
which may support localized flooding concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic chances for thunderstorms are in the forecast Tuesday
through the upcoming weekend. The best chances will be Thursday
late afternoon through Friday night. While widespread severe
weather is unlikely, the greatest chance for strong to severe storms
will be late in the week. Locally heavy rainfall will also be a
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 16, 3:40 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
340 PM CDT Mon Aug 16 2021

KSZ083-162130-
Sedgwick KS-
340 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of Sedgwick County
through 430 PM CDT...

At 339 PM CDT, Doppler radar was tracking multiple strong
thunderstorms across Sedgwick County, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater, Cheney,
Sedgwick, Colwich, Garden Plain, Mount Hope, Downtown Wichita, Kechi
and Andale.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 22.
 Interstate 35 between Mile Markers 34 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3773 9781 3774 9770 3791 9770 3791 9715
      3748 9715 3748 9781
TIME...MOT...LOC 2039Z 178DEG 5KT 3770 9740

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BUTLER
Special weather statement, Aug 16, 3:54 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
354 PM CDT Mon Aug 16 2021

KSZ069-162145-
Butler KS-
354 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southern Butler
County through 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking multiple strong
thunderstorms across Butler County, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Dorado, Augusta, Douglass, Towanda, Leon, Latham, Rosalia, El
Dorado Airport, Beaumont, El Dorado Lake and El Dorado State Park.

This includes Interstate 35 between Mile Markers 62 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3748 9703 3791 9705 3791 9652 3748 9652
TIME...MOT...LOC 2054Z 178DEG 5KT 3758 9686

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BUTLER
Local storm report, Aug 16, 4:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CDT MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HEAVY RAIN       3 NE WICHITA EISENHOWER 37.69N 97.41W
08/16/2021  M2.40 INCH       SEDGWICK           KS   TRAINED SPOTTER

            MEASURED 2.4 INCHES IN ABOUT ONE HOUR NEAR
            CENTRAL AND I-235.

&&

ADK
Special weather statement, Aug 16, 4:17 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
417 PM CDT Mon Aug 16 2021

KSZ093-162145-
Cowley KS-
417 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southern Cowley
County through 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardy, or 11 miles east of Arkansas City, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winfield, Burden, Dexter, Cambridge and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3731 9705 3735 9665 3700 9669 3700 9694
TIME...MOT...LOC 2117Z 180DEG 20KT 3703 9685

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

MCGUIRE
Special weather statement, Aug 16, 4:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
453 PM CDT Mon Aug 16 2021

KSZ069-070-162230-
Butler KS-Greenwood KS-
453 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northeastern Butler
and west central Greenwood Counties through 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Eureka, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rosalia.

This includes Interstate 35 near Mile Marker 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3771 9647 3771 9657 3797 9674 3799 9640
TIME...MOT...LOC 2152Z 173DEG 12KT 3783 9655

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:18 PM CDTSpecial Weather StatementICTReno42 min
Aug 15, 7:20 PM CDTSpecial Weather StatementICTSedgwick40 min
Aug 15, 7:33 PM CDTAreal Flood WarningICTRice15 hr
Aug 15, 8:02 PM CDTSpecial Weather StatementICTElk43 min
Aug 15, 8:52 PM CDTAreal Flood WarningICTGreenwood11 hr
Aug 16, 5:18 AM CDTSpecial Weather StatementICTBarton27 min
Aug 16, 3:40 PM CDTSpecial Weather StatementICTSedgwick50 min
Aug 16, 3:54 PM CDTSpecial Weather StatementICTButler51 min
Aug 16, 4:17 PM CDTSpecial Weather StatementICTCowley28 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.